Alert archive / North Carolina / Wind Advisories in 2019
Wind Advisory 2, NWS Raleigh, NC
NWS Raleigh, NC issued this wind advisory at Jan 30, 2019, 3:41 AM EST for 16 counties in North Carolina. It took effect at Jan 30, 2019, 10:00 AM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2019, 3:41 AM EST (08:41 UTC)
- In effect from
- Jan 30, 2019, 10:00 AM EST
- Expired
- Jan 30, 2019, 5:15 PM EST
- In force
- 7 hr
- Issued by
- NWS Raleigh, NC
Counties Alamance County, NC, Chatham County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Vance County, NC, Wake County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 62 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -83 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
442 WWUS72 KRAH 300841 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 341 AM EST Wed Jan 30 2019 ...Strong west southwesterly winds will markedly strengthen after 10 or 11 AM and gust between 35 and 45 mph through this afternoon... .The circulation around a polar vortex over the Great Lakes and southern Ontario will cause winds through the depth of the atmosphere to strengthen over the middle Atlantic states today. Daytime heating will cause the stronger flow in the lower portion of the atmosphere to mix to the surface and result in windy conditions across the northern Piedmont and northern Coastal Plain of North Carolina. NCZ007>011-021>027-038>041-302100- /O.NEW.KRAH.WI.Y.0002.190130T1500Z-190131T0000Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, Durham, Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, Spring Hope, Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Raleigh, and Cary 341 AM EST Wed Jan 30 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS EVENING... The National Weather Service in Raleigh has issued a Wind Advisory, which is in effect from 10 AM this morning to 7 PM EST this evening. * WINDS...West southwesterly 15 to 25 mph, with peak gusts mostly between 35 and 45 mph. Isolated gusts between 45 and 50 mph will be possible northwest of I-85/40. * TIMING...The period or strongest winds will occur between 11 AM and 4 PM. * IMPACTS...Gusty winds will blow around unsecured objects. Tree damage and some power outages will result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 to 40 mph or wind gusts of 40 to 55 mph are expected. Winds of this magnitude are capable of knocking down old or weakened trees and can make driving difficult, especially for high profile vehicles. && $$ 26
2 follow-up statements
121 WWUS72 KRAH 301647 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 1147 AM EST Wed Jan 30 2019 ...Strong west southwesterly winds will strengthen this afternoon and gust between 35 and 45 mph... .The circulation around a polar vortex over the Great Lakes and southern Ontario will cause winds through the depth of the atmosphere to strengthen over central North Carolina this afternoon. Afternoon heating will cause the stronger flow in the lower portion of the atmosphere to descend to the surface and result in windy conditions across the northern Piedmont and northern Coastal Plain of North Carolina. NCZ007>011-021>027-038>041-310000- /O.CON.KRAH.WI.Y.0002.000000T0000Z-190131T0000Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, Durham, Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, Spring Hope, Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Raleigh, and Cary 1147 AM EST Wed Jan 30 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WINDS...West 15 to 20 mph with frequent gusts 30 to 40 mph, and potentially as high as 45 mph. * TIMING...The period or strongest winds will occur this afternoon through 5 PM. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 to 40 mph or wind gusts of 40 to 55 mph are expected. Winds of this magnitude are capable of knocking down old or weakened trees and can make driving difficult, especially for high profile vehicles. && $$
855 WWUS72 KRAH 302215 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 515 PM EST Wed Jan 30 2019 ...Blustery westerly winds will continue through this evening, producing bitterly cold wind chills.. .While blustery westerly winds will continue into the evening hours, the bulk of the gusts will remain below 35 mph. Thus the wind advisory for the northern counties has been canceled. Still, wind chill values this evening are projected to be in the teens to near 20 degrees across the north. NCZ007>011-021>027-038>041-302315- /O.CAN.KRAH.WI.Y.0002.000000T0000Z-190131T0000Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, Durham, Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, Spring Hope, Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, Raleigh, and Cary 515 PM EST Wed Jan 30 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Raleigh has cancelled the Wind Advisory. Most wind gusts will remain below 35 mph. Thus, the wind advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Jan 30, 3:33 AM EST, 8 minutes earlier.
Area forecast discussion, Jan 30, 3:33 AM EST, 8 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 333 AM EST Wed Jan 30 2019 .SYNOPSIS... Cold high pressure will extend across the southeastern U.S. today. An Arctic cold front will move southeast across NC this evening, with following Arctic high pressure that will build across the middle Atlantic states through Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 925 PM Tuesday... Precip is quickly exiting the CWA, although a few patches of light rain are trailing back over far southern sections within lingering low level moisture. These too should move out of the CWA shortly after midnight. Dewpoints and temps have been falling slowly for the most part so far, although dewpoints in the Triad have begun to fall much more quickly in the last hour as much drier air just off the surface (noted well in the 00z GSO sounding) mixes down and additional low level drying within downslope flow takes place. With the threat of any light snow mixture across the north now diminished, concern now focuses on the risk of rapid freezing of wet spots on the roads. Based on the temp and dewpoint trend upstream so far (with the latter dropping faster than the former, as the coldest and most dense air is delayed by the mountains), the rapid drying is likely to slightly outpace the arrival of the frigid air, such that a widespread flash-freezing and icing event is unlikely. Will maintain a mention of this risk in the Hazardous Weather Outlook and in the current Special Weather Statement, however, given that the risk is non-zero. Only minor temp tweaks tonight, with lows around 20 to the lower 20s NW and mid to upper 20s SE anticipated. -GIH Earlier discussion from 305 PM: Band of showers ahead of the Arctic cold front was progressing east across the Piedmont at 20Z. This band of showers will exit the Triad prior to 22Z. Expect these showers to dampen the evening commute across the Triangle area as well as Fayetteville, then cross the I-95 corridor around or shortly after sunset. Expect the bulk of the showers to exit our eastern periphery prior to 10 PM. Currently appears that the cold air is chasing the moisture. Noted that locations that switched over to snow in western NC/eastern TN did not see the rain-snow transition until the sfc temperatures dipped below 37 degrees. Based on temperature forecast, do not expect temperatures to drop that cold until the precip has exited the region. Thus, appears the threat for a wintry mix will be confined to the far northeast Piedmont/northern Coastal Plain early this evening as temperatures drop into the mid/upper 30s as the rain is exiting this region. Precip amounts have been lighter than earlier expected across the Triad region. Do expect precip intensity to increase as the showers move into the Triangle and the Sandhills, depositing 0.20-0.40 of an inch. A minor change from the previous forecast was to slow the cooling temperature trend a bit as the low level flow will have a downslope component which should moderate the cold air a bit. Thus, expect temperatures to drop below freezing in the Triad region by mid-late evening, close to midnight in the Triangle area, and after midnight in the Fayetteville and Rocky Mount vicinities. A persistent NW wind and the arrival of a drier air mass should aid in evaporating residual moisture off the road surfaces. Thus, not anticipating widespread black ice issues overnight into early Wednesday. That being said, an isolated patch or two of black ice is probable, especially locations that receive in excess of a quarter of an inch of rain. Plan to handle the situation with a SPS at this time. Cold air advection will persist through the night, resulting in minimum temperatures by early Wednesday in the low-mid 20s. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 325 PM Tuesday... the first half of the period while remnants of the surface high linger over the region. As a result, expect moderating temperatures, with Thursday and Thursday night being the lowest (highs in the low 30s NE to low 40s SW and lows in the 20s). && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 330 AM Wednesday... Global models continue to be very consistent in showing a warming trend through the extended with the GEFS, GEPS, and EPS all indicating above normal 500 mb heights. During the day Friday the closed upper level low that brought the cold air to the central and eastern United States will be over Quebec with another shortwave diving southeast out of Wisconsin and Michigan. The GFS, ECMWF, and CMC have come into better agreement here and push the energy across southern PA Friday afternoon. PWATs ahead of the system are forecast to be around 0.35" and with little time for moderation ahead of this system have kept the forecast area dry Friday and Saturday. GFS forecast soundings also support this with only a ~150 mb saturated layer. As the wave exits the east coast a weak back door front will wash southeast across the area Saturday. Over the last couple of model runs the trend has been for the backdoor front to be weaker with little impact on temperatures forecast. In fact, initially it had looked like a potential CAD setup Saturday, but given the weakening trend the likelihood of this happening has decreased. Have continued to raise temperatures Saturday into Sunday to account for this thinking. Lower 60s might now be possible Saturday afternoon across the Coastal Plain as 850 mb temperatures rise to 3 degrees C above normal. Sunday into Monday a wave that was over California Friday morning will be approaching GA/SC. Models have struggled with this feature over the last couple of days with the GFS keeping the wave weaker and further south than the ECMWF. The CMC has leaned towards the ECMWF here. Overall it appears that this wave will induce surface cyclogenesis off the coast of SC/ NC. Have introduced slight chance PoPs across the south starting Sunday evening and continuing into Monday morning to account for this. The wave will then quickly exit Monday afternoon with a temporary break in the precipitation. Monday night into Tuesday the next upper level disturbance that was over California will eject northeast towards the Great Lakes. The GFS has precipitation arriving from this wave Tuesday, but this appears to quick. The CMC/ ECMWF solution of precipitation arriving Wednesday seems more likely (esp. given the solution of the weekend wave). && .AVIATION /09Z WEDNESDAY THROUGH SUNDAY/... As of 115 AM Wednesday... Outlook: VFR, but windy today. A polar vortex will wobble from the upr Great Lakes to srn Ontario today. Very strong winds circulating around the base of it, across the middle Atlantic states, will mix to the surface and result in windy wly to wswly conditions across cntl NC today - strongest with frequent gusts between 30-40 kts at Piedmont sites between 15Z-22Z. While surface winds will significantly weaken for a few hours this evening, they may become intermittently gusty again from the nw, up to 25 kts, behind an Arctic cold front --analyzed at 06Z from e-cntl OH swwd into nrn AR and nrn OK-- that will cross cntl NC early tonight. A thin layer of pre-frontal, mostly scattered high-based stratocumulus/low-based altocumulus (between 5000-8000 ft) will precede the Arctic front this afternoon, beneath high level cloudiness in the vicinity of a 150-175 kt, swly upr level jet exiting the base of the aforementioned polar vortex. Outlook: Some degree of return flow moisture will result in a chance of sub-VFR conditions by Sun-Mon. && .RAH WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM this morning to 7 PM EST this evening for NCZ007>011-021>027-038>041. && SYNOPSIS...MWS NEAR TERM...Hartfield/WSS SHORT TERM...KC LONG TERM...Haines AVIATION...MWS
Hazardous weather outlook, Jan 29, 4:35 PM EST, 11 hours 6 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 435 PM EST Tue Jan 29 2019 NCZ007>011-021>028-038>041-043-301030- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Wilson- 435 PM EST Tue Jan 29 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Rain may briefly change over to a mixture of rain and snow through early evening, primarily near thee Virginia border and over the northern Coastal Plain. The snow will melt on impact, though where a burst of heavy snow occurs, it may temporarily accumulate on grassy areas before melting. It will turn colder with temperatures dropping into the 20s overnight. Any residual moisture on road surfaces will freeze, leading to the formation of patchy black ice overnight through early Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong westerly winds will gust between 30 and 40 mph Wednesday. Winds of this magnitude may down a few large tree limbs. Arctic air will settle over the region Wednesday night. Overnight temperatures in the teens, coupled with the wind, will create wind chill values between 5 and 10 above. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ042-073>078-083>086-088-089-301030- Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond- Scotland-Hoke-Cumberland-Sampson- 435 PM EST Tue Jan 29 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Sharply colder temperatures in the 20s are expected overnight. Any residual moisture on road surfaces will freeze, leading to patchy black ice through early Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Arctic air will settle over the region Wednesday night. Overnight temperatures in the teens, coupled with the wind, will create wind chill values between 10 and 15 above. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 29, 10:58 PM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1058 PM EST Tue Jan 29 2019 NCZ007>011-024>028-040>043-073>078-083>086-088-089-301400- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH- EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE- LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF BUSHY FORK, CONCORD, ROXBORO, SURL, OXFORD, BUTNER, CREEDMOOR, DABNEY, HENDERSON, NORLINA, WISE, AFTON, WARRENTON, LAKE GASTON, ROANOKE RAPIDS, CHAPEL HILL, CARRBORO, BETHESDA, DURHAM, RESEARCH TRIANGLE, PILOT, INGLESIDE, LOUISBURG, FRANKLINTON, NASHVILLE, AVENTON, RED OAK, SHARPSBURG, SPRING HOPE, ROCKY MOUNT, HASTY, SILER CITY, BYNUM, MONCURE, PITTSBORO, RALEIGH, CARY, SMITHFIELD, CLAYTON, FLOWERS, SELMA, BENSON, COATS CROSSROADS, NEW HOPE, WILSON, ALBEMARLE, PLYLER, TROY, BISCOE, MOUNT GILEAD, PEKIN, BADIN LAKE, ELDORADO, SOUTHERN PINES, PINEHURST, ABERDEEN, EAGLE SPRINGS, SEVEN LAKES, CUMNOCK, GUM SPRINGS, SANFORD, TRAMWAY, DUNN, ANDERSON CREEK, TIMBERLAKE, DUNCAN, ERWIN, ANGIER, LILLINGTON, GOLDSBORO, WADESBORO, POLKTON, ROCKINGHAM, HAMLET, EAST ROCKINGHAM, LAUREL HILL, LAURINBURG, ANTIOCH, ASHLEY HEIGHTS, RAEFORD, ROCKFISH, SILVER CITY, FAYETTEVILLE, FORT BRAGG, AND CLINTON 1058 PM EST Tue Jan 29 2019 ...Isolated patches of black ice possible through early Wednesday morning... Temperatures will be well below freezing across central North Carolina late tonight through early Wednesday morning. Any puddles remaining on road surfaces from the recent rain will freeze, leading to patchy black ice. While the arrival of the drier air mass and a persistent west to northwest wind will help dry off most road surfaces, some locations that saw a few tenths of an inch of rain may see development of patchy black ice. Early morning commuters should go ahead and plan to leave a few minutes early Wednesday morning to account for the possibility of slower than normal travel due to the isolated slick spots.
Nearby
Wind Advisories in North Carolina, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.